The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

Diarrhea

Forums Cutaneous Melanoma Community Diarrhea

  • Post
    adriana cooper
    Participant

      Any one experienced with diarrhea from Taf/Mek,  lumbar or other radiation, or Fragmin (dalteparin) blood thinner injections. How long it lasted, how it was treated. All comments welcome. I know that often treatment includes steroids when it is a side effect of Yervoy. Adriana is already on 4mg dexamethasone 2x per day. She developed diarrhea 3-5 times a day about a week ago and has been attempting to treat it with Imodium and BRAT diet on the advice of palliative care and hospice nurse . She restarted Mek/Taf 2 weeks prior, but has not had this problem during it's use on two prior periods. She also finished 14 treatments of lumbar radiation and WBRT as treatment for LMD about four weeks ago. She is also on Fragmin due to a sacral iliac DVT found during a scan in January.
      Your experience is appreciated.

      Rob

    Viewing 1 reply thread
    • Replies
        debwray
        Participant

          Oh Rob… It never rains but it pours…there are so many possible reasons why things are out of sorts… But I guess you don't need the exact cause.. Just a working solution. A week sounds like s long time. I might be tempted to look at the advice given to folks with ulcerative collitis from a reliable source.. Usually its bland foods .. Like mashed potatoes, low fat etc no personal experience on this one.. Unlike nausrea and vommitting.

          Hope you are getting enough help as 24/7 could have you in difficulty too.

          Best wishes to you all coping with difficult times. Just wish I had a magic wand and could fix things for us all.

          Hang on in there..somebody will have an answer for you.

          Deb

          Xx

           

            adriana cooper
            Participant

              Deb, you made me laugh x2 (likely unintentionally) " It never rains but it pours"   1x Yes diarrhea does thatsurprise, and 2x we live in the Seattle area. crying Working through the 24/7. I am setting up being to become a paid (albeit low $) caregiver via benefits available from Medicaid which should provide a little relief as I am unable to take on most photography jobs now. Looking to train her sister to provide some back-up help too. 

              Thanks

              Rob

              debwray
              Participant

                Yup.. Totally unintentional… But I will take a laugh anywhere I can find one at the moment…and hope you feel the same…

                Was serious though that you will burn out and risk becoming unwell yourself if you don't get a bit of help…but at least your sense of humour and irony is intact !

                Best wishes

                Deb

                Xx

                 

              Bubbles
              Participant

                Hey Rob and Adriana,

                I'm not certain, but I would mostly likely attribute the diarrhea to the "lumbar" radiation.  There is a lot of gut that can be incidentally affected in that process. Years ago my father-in-law suffered with many problems post radiation (for colon cancer) in that area…diarrhea being one of those.  Oddly enough, when dealing with diarrhea due radiation patients need to INCREASE fiber – in forms like psylium, guar gum, inulin, or other soluble fiber product – as soon as possible.  Advice is to begin with one dose per day, per package instructions, increasing to three doses daily as tolerated.  Often this is started with radiation treatment. Patients are advised to snack on dry salty foods – like saltine crackers or dry toast.  Avoid hard to digest foods like popcorn, peas, corn, raw veg, cruciferous veg, spicy foods, sugar free foods (sorbital).  Avoid greasy foods.  Eat yogurt with live active cultures…or kefir or buttermilk 4-8 ounces per day.  Use other dairy products only if taking lactase tabs.  Eat foods with soluble fiber – like oatmeal, bananas, apple sauce, peaches and pears.  No beans.  Avoid insoluble fiber like fresh fruits/veg and whole grain bread. Some advise to try rice congee….Combine one cup white rice (uncooked) with 6-7 cups of water and 1 teaspoon of salt.  Bring to a boil, then simmer until you have a sticky soupy mixture…usually about 40 minutes.  Sip and eat mixture.  Broth may be used instead of water if you prefer.

                It may seem daring (or unwise) to add fiber when already having diarrhea…but oddly enough…adding bulk may add subtance and therefore, decrease the liquidity of the stools.  However, you two will have to do what you think best…but I thought I'd let you know this bit….for what it may be worth.

                Probiotics are over the counter in pill form these days.  They wouldn't hurt and may be helpful.

                One final possibilty may be the use of sandostatin.  This is a prescription medication you could ask your doc about.  It is an injection that is given sub q….kind of like insulin shots.  

                I would start with the diet change and the probiotics.  If that didn't help…I would try the sandostatin.  

                Diarrhea is a common problem after radiation to the gut.  You can google it for much more info.  It can last weeks to months.  And I can't be sure this is what you are dealing with….but these would be the things I'd try at this point.  

                You are two of my most amazing and precious peeps.  Holding you in my heart and sending much love and hugs.  celeste

                  adriana cooper
                  Participant

                    Thanks so much about this info. Exactly what I was looking for. Bringing on some fiber,  as the low fiber approach clearly is not working. Your info on the radiation being the cause is supportive of Adriana's "gut" feeling. We have been extemely guarded about stopping what BRAFi we have left as we truly believe it is what is holding this monster at bay at this point. I saw some probiotic pills at the store earlier today and plan to get some. To put it politely the yogurt tastes light what comes outsad

                    Celeste you are amazing.

                    Rob

                    Jubes
                    Participant

                      Yes you are both amazing. Celeste always comes back with great info and rob you are truly inspirational. 

                      Anne-Louise 

                Viewing 1 reply thread
                • You must be logged in to reply to this topic.
                About the MRF Patient Forum

                The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

                The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.